Missouri, 2021

Tornadoes and Damaging Winds in Missouri, October 24, 2021

October 24, 2021 · NWS LSX · 14 events in 10 counties and zones

Numerous severe thunderstorms formed ahead of an approaching cold front across southeast Missouri during the evening hours of Sunday, October 24th, 2021. As the storms moved northeastward, they moved into a moist, energy-rich environment with substantial wind shear in the low and mid-levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$22,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Numerous severe thunderstorms formed ahead of an approaching cold front across southeast Missouri during the evening hours of Sunday, October 24th, 2021. As the storms moved northeastward, they moved into a moist, energy-rich environment with substantial wind shear in the low and mid-levels. They quickly intensified, remaining somewhat isolated as they moved through southeast Missouri and into southwest Illinois. The environment was very favorable for tornadic development, and these storms produced several tornadoes and wind damage as they moved through the area. Two storms produced tornadoes that remained on the ground for significant distances. The tornado that moved through Fredericktown, MO, passing through Madison County into Perry County, was on the ground for 18.9 miles. Another tornado moved from St. Francois County through St. Genevieve County in Missouri into Randolph County in Illinois, staying on the ground for over 40 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 24, 2:29 PM CST, 39 minutes earlier.

Area forecast discussion, Oct 24, 2:29 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
329 PM CDT Sun Oct 24 2021

.SHORT TERM...  (Through Late Monday Night)
Issued at 325 PM CDT Sun Oct 24 2021

A Tornado Watch is in effect for eastern Missouri and west-central
Illinois until 10pm this evening.

All attention for this forecast period surrounds the next 12 hours,
as a very favorable setup for severe thunderstorms bears down on the
region. Strong tornadoes, damaging winds, and large hail will be
tangible threats starting fairly soon.

Latest regional surface analysis places a robust, deepening low in
northeast Kansas and a warm front extending east across north-
central Missouri and west-central Illinois. Dew points behind the
front rose into the mid-60s as the low deepened and cyclonic flow
intensified. Cloud cover is slowly but consistently diminishing in
the lower two-thirds of the CWA, further allowing the boundary layer
to destabilize ahead of a pre-frontal trough in western Missouri.
Storms continue to fire along this trough, but are not impressive by
severe standards just yet. However, backed winds ahead of the trough
imply more impressive surface convergence will aid CI in the next
few hours. SPC Mesoscale Analysis shows considerable deep-layer
shear across the CWA (40kts in southern Missouri increasing to 60kts
in northern Missouri) in advance of an amplified, negatively-tilted
shortwave. The Mesoscale Analysis now also illustrates uncapped
SBCAPE values of 2000J/kg extending from southwest Missouri up to
the St. Louis metropolitan area, and an agitated cumulus field can
be seen in the visible imagery. Those SBCAPE values may be overdone,
but the mixed layer is becoming increasingly unstable. A special
sounding was launched at 18Z by the University of Missouri at
Columbia, which depicted very impressive 0-1km shear (over 40kts), 0-
1km SRH (400m2/s2), and long curved hodographs, all of which are
highly favorable for tornadic supercells given the 0-6km shear
vectors of 60kts perpendicular to the forcing. While instability was
weak in this sounding, future profiles launched from Mizzou show a
more impressive thermodynamic signature.

Truthfully, there's very little left to say that hasn't already been
discussed. CI has occurred in the CWA along the pre-frontal trough.
Initially, the environmental deep-layer shear is indicative of
discrete supercells forming first in central Missouri. During this
time, strong tornadoes, damaging winds, and large hail are all very
tangible threats going into the evening as forcing approaches St.
Louis. By then, it is expected that storms will grow upscale into a
QLCS. While the hail threat would diminish with this storm mode,
damaging winds in excess of 70-80mph and strong tornadoes will still
be quite possible in the vicinity of St. Louis and east. Great
caution will be needed for outdoor plans through the afternoon and
evening as storms develop and intensify. With the potential for
severe storms (including tornadoes) at night, be aware of conditions
and be ready to take action if needed after dark.

The cold front that will likely force the QLCS will eventually
traverse the CWA, and other than lower post-frontal clouds, tranquil
Fall-like weather is expected.

MRB

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 325 PM CDT Sun Oct 24 2021

All attention was given to the impending severe weather tonight.
Guidance is still variable regarding precipitation chances mid-
week with another system entering the central CONUS. However, it
appears that the system will be largely devoid of any instability
which will limit thunderstorm development. As the system departs,
dry and seasonable weather returns to the CWA.

MRB

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1211 PM CDT Sun Oct 24 2021

The main concerns for the terminals surround the next 12-24 hours
as a potent weather system brings the risk for severe
thunderstorms to the area. A warm front now sits just south of
KUIN and will continue to advance north through the afternoon.
Showers and thunderstorms, along with IFR/LIFR CIGs, can be
expected until the low and associated cold front sweep through the
terminal, at which time winds back to the northwest.

The remaining terminals are currently bouncing around MVFR and
VFR, but as we approach the afternoon numerous thunderstorms will
develop in central Missouri and move east in advance of the cold
front. KCOU/KJEF will see storms this afternoon first, followed by
the St. Louis metropolitan area during the evening. It is worth
noting that in addition to MVFR/IFR CIGs associated with these
storms, large hail, winds much higher than alluded to in the TAFs,
and tornadoes are all possible. Again, the cold front will bring
an end to the threat of any storms later this evening. MVFR CIGs
behind the front will linger through the valid TAF period.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 24, 1:27 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
227 PM CDT Sun Oct 24 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
227 PM CDT Sun Oct 24 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Widespread strong to severe thunderstorms are expected across the
region this afternoon through the early overnight hours, and will be
capable of producing large hail, damaging winds, and tornadoes. A
Tornado Watch is in effect for portions of eastern and central
Missouri as well as west-central Illinois.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, damaging winds, and
tornadoes to the Saint Louis National Weather Service.

MRB

The radar

The St Louis radar (KLSX), 116 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 7 tornado. Local standard time, as filed.

Thunderstorm Wind, Ralls

When
October 24, 3:08 PM CST
Where
Ralls County, 0.37 mi N of New London
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.585, -91.400

Thunderstorm winds blew down a large tree near the Ralls County Sheriff's office in New London.

Thunderstorm Wind, Callaway

When
October 24, 5:30 PM CST
Where
Callaway County, 1.49 mi W of Hatton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.027, -92.057

Thunderstorm winds blew down several trees at the intersection of Highway E and County Road 283, west of Hatton.

Thunderstorm Wind, Callaway

When
October 24, 5:38 PM CST to 6:14 PM CST
Where
Callaway County, 4.17 mi S of Dixie to 2.25 mi E of Portland
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.660, -92.032

Thunderstorm winds blew down numerous trees across the southern portions of Callaway County. Several trees were blown down onto U.S. Highway 54 near Guthrie. Also, several trees were blown down onto Highway 94 near intersection with Highway AA and near Portland.

Thunderstorm Wind, Montgomery

When
October 24, 6:18 PM CST
Where
Montgomery County, 0.66 mi SW of New Florence to 0.89 mi SE of New Florence
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.913, -91.458

Thunderstorm winds blew down several large trees in New Florence.

Thunderstorm Wind, Pike

When
October 24, 6:35 PM CST
Where
Pike County, 1.78 mi N of Stark
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.396, -91.030

Thunderstorm winds blew down a large tree in the spotter's yard.

Tornado, Reynolds

When
October 24, 6:43 PM CST to 6:46 PM CST
Where
Reynolds County, 3.07 mi SSE of Monterey to 2.87 mi SE of Monterey
Rating
EF1
Path length
1.17 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.527, -90.858

A tornado touched down just outside of Johnson`s Shut Ins State Park on highway N, east of Black, MO. This tornado snapped the trunks of several large trees along the road before moving into the park where it caused widespread tree damage. Overall, the tornado was rated EF1 with a path length of 1.17 miles and a max path width of 100 yards. No deaths or injuries reported.

Thunderstorm Wind, St. Francois

When
October 24, 7:06 PM CST to 7:07 PM CST
Where
St. Francois County, 3.95 mi S of Iron Mtn to 3.75 mi S of Iron Mtn
Measured
63 kt (72 mph) estimated gust
Reported by
Social Media
Coordinates
37.643, -90.614

Thunderstorm winds blew down several large trees, snapped off a few others and caused minor to moderate roof damage to a couple of homes and outbuildings along Vance Road in far southwestern St. Francois County, about a mile north of the intersection with Highway 221.

Tornado, St. Francois

When
October 24, 7:23 PM CST to 7:32 PM CST
Where
St. Francois County, 1.8 mi NNW of Syenite to 3.66 mi N of Libertyville
Rating
EF2
Path length
6.89 mi
Path width
450 yd
Continued into
Ste. Genevieve, Mo (LSX)
Reported by
NWS Storm Survey
Coordinates
37.705, -90.409

The tornado began between Highway H and U.S. Highway 67 around 5.4 miles south-southeast of Farmington. The tornado crossed U.S. Highway 67 where it topped, snapped, and uprooted trees. The tornado traveled northeast paralleling a portion of Possum Hollow Road where tree damage was extensive with numerous snapped and uprooted trees. Several homes along this stretch were damaged, primarily due to fallen trees. The tornado then struck a farmstead near a bend in Possum Hollow Road where it completely destroyed two outbuildings. Neither of these structures were well-anchored and damage was rated at EF-1. The tornado continued to the northeast snapping and uprooting trees. A homeowner with 40 acres of land along Knob Lick Road estimated that 60-70% of the trees were destroyed. Extensive damage was found near the intersection of Knob Lick Road and Old Fredericktown Road. Three homes in this area lost all or large portions of their roof with one home also losing portions of several walls. This damage was rated EF-2. Damage from the homes, a destroyed garage, and trees was strewn hundreds of yards to the north. The path width of the tornado at this point was just over 400 yards. The tornado then crossed Highway OO where the width was around 450 yards. A home lost part of its roof, a barn was damaged, and numerous trees were snapped or uprooted along this stretch. All of this damage was rated at EF-1. The tornado crossed Smith Road destroying several barns and damaging a manufactured home, and then crossed Busiek Road damaging a small barn, several farm outbuildings and totally destroying a large well built farm outbuilding. Damage in this area was rated EF-1 or EF-2. The 400+ yard wide tornado crossed the St. Francois County/Ste. Genevieve County line just north of Green Acres Lane.

Tornado, Iron

When
October 24, 7:29 PM CST to 7:36 PM CST
Where
Iron County, 4.81 mi N of Minimum to 8.4 mi E of Grover
Rating
EF1
Path length
4.3 mi
Path width
250 yd
Continued into
Madison, Mo (LSX)
Reported by
NWS Storm Survey
Coordinates
37.449, -90.609

A tornado touched down on south side of County Road 124, 1.3 miles west intersection with Highway E, in southern Iron County. This tornado uprooted several trees and broke branches on numerous other trees before continuing into a field where it damaged a manufactured home. The tornado then moved into a densely wooded portion of Mark Twain National Forest where it uprooted or damaged many trees as it crossed from Iron County, about 8 miles east of Glover, into Madison County. The tornado was rated EF1 with a path length of 4.35 miles and a max path width of 250 yards in Madison County. No deaths or injuries.

Tornado, Ste. Genevieve

When
October 24, 7:32 PM CST to 7:49 PM CST
Where
Ste. Genevieve County, 3.78 mi W of Avon to 2.53 mi NNE of Clearwater
Rating
EF3
Path length
9.85 mi
Path width
450 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
37.753, -90.299

The 400+ yard wide tornado crossed the St. Francois County/Ste. Genevieve County line just north of Green Acres Lane. The tornado then traveled to the northeast crossing Route F multiple times as it traveled towards Coffman. Numerous trees were snapped or uprooted along this path, a number of farm outbuildings and barns were damaged or destroyed, and several homes suffered partial roof damage. The worst damage occurred to a home on Route AA just north of Route F. This home was completely destroyed. All of the walls were completely blown into the rear of the foundation and the roof was totally removed. Little anchoring was evident to the walls. One minor injury occurred to a male at the residence who found shelter in the pantry area. Tree damage in this area was some of the worst noted with every tree snapped or sheared supporting an EF-3 damage rating to the home. Another home on McDaniel Road just north of Route F sustained severe damage. The roof was completely removed and a large portion of the northeast walls were removed. Little if any anchoring of the walls was evident which supported an EF-2 damage rating. Numerous power poles and trees were snapped along Route F as the tornado traveled to the northeast into Coffman. Crown Valley Brewing and Distilling suffered minor damage, however the building on the north side of Route F was heavily damaged, rated at EF-1. A small building adjacent to the main Coffman Baptist Church was completely destroyed with debris blown into the main church building. There was no anchoring evident in this small building and damage was rated at EF-1. The tornado continued to the east-northeast crossing Madden Creek. The last detectable damage and thus end point was around 4 miles east-northeast of Coffman, southeast of Brands Lake near Goat Hill Trail. Overall, the tornado was rated EF3 with a path length of 16.74 miles and a max path width of 450 yards (St. Francois/Ste. Genevieve Counties).

Tornado, Madison

When
October 24, 7:36 PM CST to 7:44 PM CST
Where
Madison County, 6.29 mi SSW of Silver Mine to 4.14 mi SW of Oak Grove
Rating
EFU
Path length
5.93 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.487, -90.547

The tornado crossed from Iron into Madison County, about 4.8 miles WSW of Braddy Ford, and continued moving to the northeast. The damage in western Madison County was extensive tree damage as seen on high resolution USGS satellite imagery. Shortly after lifting, around 1.7 miles north northeast of Braddy Ford, the storm that produced this tornado went on to produce the Fredericktown tornado. This portion of the tornado track is rated EFU because it was surveyed from satellite images. The path length is 5.93 miles with a max path width of 50 yards. Overall, the entire tornado (Iron/Madison Counties) was rated EF1 with a path length of 10.23 miles and a max path width of 250 yards. No deaths or injuries.

Tornado, Madison

When
October 24, 7:47 PM CST to 8:09 PM CST
Where
Madison County, 1.95 mi SSE of Oak Grove to 2.67 mi NNE of Higdon
Rating
EF3
Path length
14.83 mi
Path width
880 yd
Continued into
Perry, Mo (PAH)
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
37.542, -90.392

The tornado touched down near the St. Francis River approximately 5.5 miles to the WSW of Fredericktown, MO, where it topped or snapped the trunks of several trees. The tornado continued to the northeast along the river and began impacting homes as it approached Fredericktown. Here the tornado ripped half of the roof off of one home, rolled a manufactured home onto its side, pulled roofing material from another home, and continued to cause considerable tree damage. The tornado widened to about 1/2 mile as it approached MO Highway 72 from the southwest, damaging multiple homes and businesses. A business on the south side of Highway 72 is where the only known injury took place, where an individual was hurt climbing out of the debris after the tornado had exited the area. The tornado strengthened as it moved north of Highway 72, completely destroying a number of homes. It was determined that the frames of these homes were largely only toe-nailed into their foundation, which precluded a higher rating than a low-end EF-3. The tornado then impacted the Black River Electric Co-op. Here the tornado ripped a well-built canopy from between two small warehouses, completely destroyed one of these small warehouses, and then completely destroyed a larger steel warehouse attached to the main office. The steel warehouse was very well constructed, with steel I-beams approximately 1 foot in width, bolted into the concrete foundation roughly every 20 feet. These beams spanned the roof of the structure and supported a thick, crimped sheet metal exterior. This is believed to be where the tornado reached peak intensity, with approximately 150 mph winds. The attached office fared notably better, sustaining mainly roof damage and the loss of several windows. The office was very well constructed, consisting of brick and concrete walls. The tornado then crossed US highway 67 and continued to cause considerable damage. Two newly built self-storage buildings with north facing bay doors were completely destroyed, while a third identical building with south facing doors was damaged, but remained standing. Two more homes were also impacted in this area. The roof was completely ripped from one of these homes, though most of the walls, which were bolted into the concrete foundation, were left standing. Only a few interior walls remained on the second home, though it appeared that the frame of this home was only toe-nailed into the foundation. The poor construction of the second home, and the lack of hurricane clips on the roof of the first, precluded a higher rating than EF-2 in this area. As the tornado continued northeast, it moved through additional residential areas, damaging several more homes and businesses. The tornado may have begun to weaken somewhat at this point, as the walls largely remained standing on most of these buildings. The tornado then began to move into more rural areas to the northeast of Fredericktown, where it caused consistent tree damage for several more miles, ripped most of the roof from one home, and completely destroyed a barn. The tornado may have briefly lifted as it moved into northeastern Madison County before coming back down and causing considerable tree damage along Madison county road 252. Along the Madison/Perry county line, where it moved into WFO Paducah's County Warning Area, the width was about 1/2 of a mile wide with numerous trees snapped and uprooted. The portion of the tornado path in Madison County was rated EF3 overall with a path length of 14.83 miles and a max path width of 880 yards. There was one injury and no deaths in Madison County. Overall, the tornado (Madison/Perry Counties) was rated EF3 with a path length of 18.95 miles and a max path width of 880 yards. There was one injury and no deaths with this tornado.

Tornado, Ste. Genevieve

When
October 24, 8:02 PM CST to 8:06 PM CST
Where
Ste. Genevieve County, 1.83 mi WSW of St Marys to 0.65 mi NE of St Marys
Rating
EF2
Path length
2.44 mi
Path width
400 yd
Continued into
Randolph, Il (LSX)
Reported by
NWS Storm Survey
Coordinates
37.858, -89.980

The next tornado from this supercell began around 2 miles southwest of St. Mary between State Route Z and Saline Creek. The tornado destroyed several farm outbuildings shortly after touching down and also further northeast on St. Marys Church Road. Numerous trees were uprooted or snapped in St. Mary along with damage to 28 homes. The worst damage in St. Mary occurred along Church Street where one home lost its entire roof, and the roof was removed from a large portion of the St. Mary Antique Mall. This damage was rated EF-2. The tornado continued to the northeast moving through the flood plain and crossed the Mississippi River into Illinois just north of the Menard Correctional Center.

Thunderstorm Wind, Jefferson

When
October 24, 8:12 PM CST
Where
Jefferson County, 2.32 mi E of Paulina Hills to 0.26 mi SW of Ten Brook
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
38.465, -90.388

Thunderstorm winds blew down several trees around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988893, 988906, 988993, 988994, 988995, 988871, 1007866, 988873, 988883, 988880, 989897, 988886, 1007859, 988996.